What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 3, 1:18 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 3, 1:18 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
218 PM MDT Sat Aug 3 2019
.SHORT TERM...(This evening through Sunday)
Issued at 218 PM MDT Sat Aug 3 2019
Another day another chance for high country showers and
thunderstorms to develop within the monsoonal moisture and slowly
drift off towards the east. Light east-southeast surface flow across
the plains towards the Front Range will allow for better low-level
lifting to take place but we really don't see the flow becoming
strong enough to produce deeper convection over the hills and high
terrain. MUCAPE and deep layer shear aren't the strongest, generally
less than 1000 J/kg and 20 knots respectively, so expect slower
storm motion and mostly pulse convective modes.
Hi-res guidance has been showing throughout the morning today an
area of enhanced convection along the Palmer Divide starting by mid-
afternoon and tapping into somewhat better instability and moisture
pooling. Again, without a better forcing mechanism expect mostly
pulse strong to possibly an isolated severe especially with DCAPE
values over 1500 J/kg today.
Burn scar flooding is another threat this afternoon and evening as
the storm motions will be slow to the east-southeast. There was
quite a bit of rain that fell across the northern part of the Spring
burn scar last evening resulting in some flash flooding and debris
flows. The same type of storms are expected this evening though in a
more scattered nature and not as organized as we saw last night.
That being said, Hayden Pass, Junkins, and Spring burn scar are all
in play this evening with heavy monsoonal rains.
With even less flow and more of a southerly component to the surface
flow expecting better coverage in the higher terrain. There will be
a sharp cut-off of rain versus no rain from the Front Range
eastward. We may be a little high on our forecasted rain chances
from the I-25 corridor eastward to the Arkansas Valley, the
confidence is low on how far east outflows and localized low-level
lift propagate though we do expect less eastward movement then in
previous days.
.LONG TERM...(Sunday night through Saturday)
Issued at 218 PM MDT Sat Aug 3 2019
Sunday night and Monday:
Monsoonal high pressure remains over the desert southwest, which
will continue to advect moisture surges from the Pacific towards our
mountains. The thunderstorms that developed during the day will
continue until a little after midnight, but diurnal flow will
stabilize the atmosphere, dissipating any thunderstorms lingering.
Model derived data hints at QPF "bullseye" over the upper Arkansas
River Valley, with the NAM resolving the Leadville vicinity getting
heavy rain and the GFS resolving the Salida vicinity getting heavy
rain. It is still uncertain where that thunderstorm will initiate,
but there is certainty that heavy rain with fall over the Upper
Arkansas River Valley. The lingering thunderstorms will increase the
risk for flash flooding over the Spring, Junkins, and Hayden Pass
burn scars during the evening hours.
Low temperatures overnight will be right around seasonal, with
values over the plains in the upper 50s to mid 60s, the mountain
valleys in the upper 40s to low 50s, and the mountains in the upper
30s to low 40s.
The monsoonal ridge will remain in the same area (desert southwest)
as Sunday, with the main moisture plume centered over the
Continental Divide. Scattered afternoon thunderstorms are once again
anticipated over the mountains, with the most numerous thunderstorms
over the Continental Divide. Daytime thunderstorms equate to the
risk of flash flooding of the burn scars. The eastern plains are
mostly stable, with the exception of the Palmer Divide and the rest
of northern El Paso County. An isolated strong to severe storm may
develop over the Palmer Divide during the evening hours as a cold
front propagates from the north to south. If the front develops more
quickly than anticipated the chance for a stronger storm increases,
if the storm lags behind, then chances will decrease since it'll
miss the peak instability. Bulk shear values in that region are
around 30 to 40 kts, so the potential for a stronger storm is backed
up by shear as well.
High temperatures will remain right around average for this time of
year, with values in the low to mid 90s over the plains, the low to
mid 80s over the mountain valleys, and the upper 50s to 70s over the
mountains. The cold front will bring moist air with it, which
increase the nighttime temperatures compared to what the region has
been experiencing recently.
Tuesday through Saturday:
The monsoonal ridge will remain located generally over general
southwest region. Towards the later parts of the forecast period,
the ridge will weaken in magnitude and propagate to the east.
Thunderstorms should remain over the mountains on Tuesday afternoon,
model resolved soundings resolve a warm nose from 700-600 hPa,
capping the atmosphere. Daytime heating doesn't look to be warm
enough to reach convective temperatures.
Wednesday through Saturday look very similar, in regards to upper
level pattern and precipitation. The ridge breaks and propagates to
the southeast, allowing a more westerly flow aloft to form over
southern Colorado. Daily shortwaves will propagate over aloft,
causing widespread mountain and low elevation showers and
thunderstorms. In order for the ridge to break, a low pressure
system located north of Colorado needs to force it to the south, so
these outcomes are dependent on the timing and how strong that low
pressure center is. With all of this being said, there is flash
flooding risk over the burn scars everyday during the afternoon and
evening hours.
Longer term models are resolving the ridge propagating to the
southeast during the later period of this forecast package,
therefore there is higher certainty in that more widespread
thunderstorms will develop as the ridge breaks.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 218 PM MDT Sat Aug 3 2019
Today...Mostly VFR. Expecting to see a few high terrain showers and
thunderstorms develop that may push eastward just enough to clip
KCOS later this afternoon bringing lower conditions. KALS/KPUB have
slightly lower confidence on direct impacts so we continue the VCTS
wording. Medium confidence overall.
Tonight - Sunday Morning...Mostly VFR. Could see some higher based
showers at KALS late this evening as moisture remains across the
region, but generally conditions will be drying out overnight
tonight as we lose the better instability. Light and variable winds
expected at our terminals overnight under mostly clear skies. Start
to see better mixing by late morning as we pick up an east-southeast
wind less than 10 knots. High confidence.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HEAVENER
LONG TERM...SKELLY
AVIATION...HEAVENER
Hazardous weather outlook, Aug 3, 10:51 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Sat Aug 3 2019
COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Sat Aug 3 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to develop over the mountains
around midday and some of the storms could reach the I-25
corridor this afternoon and evening. Gusty winds to 50 mph, small
hail, locally heavy rainfall and frequent lightning will be
possible with a few storms today and tonight. There is also a
slight risk of flash flooding today over the Spring, Junkins, and
Hayden Pass Burn Scars.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered afternoon and evening thunderstorms are expected each day
through the period. Most of the activity should remain over the
mountains and interior valleys, but a few storms could move off
the higher terrain onto the plains, especially on Monday then
again on Thursday and Friday. Lightning, locally heavy rainfall
and gusty winds will be the main threats with storms each day.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.
55/10
In the hours before
Local storm report, Aug 3, 10:02 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 3 N BLENDE 38.28N 104.57W
08/02/2019 PUEBLO CO DEPT OF HIGHWAYS
DELAYED REPORT: CDOT REPORTS US 50 IS CLOSED
DUE TO FLOODING FROM TROY AVENUE TO COUNTY
LANE 27.
0600 PM FLASH FLOOD 4 NW LA VETA PASS 37.62N 105.23W
08/02/2019 HUERFANO CO EMERGENCY MNGR
DELAYED REPORT: HUERFANO COUNTY EM RELAYED
REPORT THAT CR 572 HAS BECOME IMPASSABLE.
0600 PM FLASH FLOOD 5 NNW LA VETA PASS 37.65N 105.22W
08/02/2019 HUERFANO CO EMERGENCY MNGR
DELAYED REPORT: HUERFANO COUNTY EM REPORTED
2 TO 4 FEET OF WATER ACROSS ROADWAY AT LEAST
500 FEET WIDE.
&&
HEAVENERSpecial weather statement, Aug 3, 1:28 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Sat Aug 3 2019
COZ081-082-084-085-032100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
228 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 16 miles northwest of Colorado Springs, moving
southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodland Park, Air Force Academy, Green Mountain Falls, Pikes Peak,
Crystola, Chipita Park and Cascade.
LAT...LON 3888 10517 3906 10510 3902 10488 3880 10497
TIME...MOT...LOC 2028Z 293DEG 7KT 3899 10506
KTS
Special weather statement, Aug 3, 2:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT Sat Aug 3 2019
COZ084-085-032145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
318 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 345 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 16 miles northeast of Colorado Springs, moving southeast
at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Black Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3899 10480 3909 10476 3896 10436 3884 10451
3893 10461 3898 10470
TIME...MOT...LOC 2118Z 293DEG 48KT 3895 10455
KTSSpecial weather statement, Aug 3, 2:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
322 PM MDT Sat Aug 3 2019
COZ072-077-078-032200-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
322 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Texas Creek, or 10 miles east of Hayden Pass Burn
Scar, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hillside.
LAT...LON 3831 10569 3842 10553 3825 10530 3813 10557
TIME...MOT...LOC 2122Z 317DEG 9KT 3829 10558
KTS